Thunderstorm Wind, Buchanan
- When
- June 22, 7:05 PM EST
- Where
- Buchanan County, Grundy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.280, -82.100
Trees were blown down onto roads.
Daytime heating and plenty of low level moisture helped form some late afternoon and evening thunderstorms in eastern Kentucky. They moved into Virginia and briefly pulsed to stronger levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Daytime heating and plenty of low level moisture helped form some late afternoon and evening thunderstorms in eastern Kentucky. They moved into Virginia and briefly pulsed to stronger levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 6:43 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 743 PM EDT TUE JUN 22 2010 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN WARM AND MOIST AIRMASS THROUGH WEDNESDAY. COLD FRONT PUSHES SOUTHEAST THROUGH REGION THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE FOLLOWS. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... MORNING OUTFLOW BOUNDARY FROM EARLIER COMPLEX DID A GOOD JOB IN STABILIZING THE LOW LEVELS...PARTICULARLY ACROSS SOUTHEAST OHIO. THIS HAS SUPPRESSED CONVECTION AND LED TO A BUSTED FORECAST THROUGH THIS POINT. CU ARE MAINLY CONFINED TO THE MOUNTAINS AT THIS POINT. WATCHING NEXT DYING COMPLEX DROPPING THROUGH INDIANA CURRENTLY. GENERAL FLOW/CORFIDI VECTORS SUGGEST THAT WHATEVER SURVIVES COULD GRAZE OUR FAR SOUTHWESTERN CWA. KEPT CHANCE POPS HERE FOR NOW BUT THE 40 POPS HERE MAY EVEN BE TOO HIGH. DO NOT EXPECT ACTIVITY TO SURVIVE ACROSS SOUTHEAST OHIO GIVEN THE LARGE POOL OF CINH IN PLACE. OVERNIGHT...LEFT IN A SLIGHT CHANCE POP IN THIS STILL MOIST AIRMASS...BUT WITH LITTLE TO SUGGEST ANY ORGANIZATION. TOMORROW...FORESEE MAIN ACTIVITY STAYING WELL TO THE NORTH ACROSS THE GREAT LAKES AS SHORTWAVE MOVES ACROSS. ACROSS OUR AREA...HEIGHTS WILL BE ON THE RISE WITH 592DM CONTOUR HEADING FOR CKB BY 00Z THURSDAY. KEPT CHANCE POPS ACROSS THE NORTH FOR AFTERNOON DEVELOPMENT PLUS ANY SMALL INFLUENCE FROM MCS TO THE NORTH...WITH SLIGHT CHANCE ACROSS THE SOUTH. STAYED CLOSE TO BIAS-CORRECTED MOSGUIDE TEMPS FOR TONIGHT. WEDNESDAY HIGHS ARE HEAVILY BASED ON NAM12 H850 TEMPERATURES WITH SOME TWEAKS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... MODELS CONSISTENT IN PUSHING A NORTHERN STREAM SHORT WAVE AND WEAK COOL FRONT SOUTHEASTWARD ACROSS THE AREA THURSDAY AND THURSDAY NIGHT...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN DOMINATE FRIDAY THRU SATURDAY. NOT A SIGNIFICANTLY COOLER AIR MASS BEHIND THIS FRONT. THE MAIN CHANGE IN AIR MASS BEHIND THE FRONT WILL BE THE MUCH DRIER AIR. THUS...THERE WILL BE A RATHER WIDE RANGE IN DIURNAL TEMPS FRIDAY AND SATURDAY...EXPECTING DAY TIME TEMPS WELL INTO THE 80S TO NEAR 90...BUT NOTICEABLY COOLER AT NIGHT WITH GOOD RADIATIONAL COOLING. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THE PATTERN REPEATS ITSELF THIS PERIOD...AS ANOTHER NORTHERN SHORT SHORT WAVE AND WEAK COOL FRONT DROPS SOUTHEASTWARD ACROSS OUR AREA MONDAY. WARMER AND MORE HUMID ON SUNDAY WITH RETURN FLOW...AS THE HIGH MOVES OFF TOP THE EAST...WITH THE RISK OF MAINLY AN AFTERNOON THUNDERSTORM. EXPECT SCATTERED STORMS WITH THE FRONT ON MONDAY. TEMPS WILL REBOUND INTO THE 90S SUNDAY AND MONDAY AHEAD OF THE FRONT. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... JUST SOME LINGERING CB OVER THE NEXT COUPLE OF HOURS AS ISOLATED TO SCATTERED THUNDERSTORMS PUSH EAST. NOT SEEING MUCH IN THE WAY OF ACTIVITY UPSTREAM...SO EVEN HIGH CLOUDS TONIGHT LOOK TO BE ON THE SCARCE SIDE. AS HAS BEEN THE TREND...MOST PLACES WILL JUST SEE SOME MVFR MIST IN THE RIVER VALLEYS...WITH EKN GOING DOWN TO LIFR PER USUAL. MORE CB EXPECTED WITH HEATING WEDNESDAY. AFTER 00Z THURSDAY... SOME BRIEF IFR CONDITIONS IN THUNDERSTORMS WEDNESDAY AFTERNOON INTO THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL/JMV NEAR TERM...CL SHORT TERM...JMV LONG TERM...JMV AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 342 PM EDT TUE JUN 22 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-231945- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 342 PM EDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THESE STORMS COULD PRODUCE VERY GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT TUE JUN 22 2010
WVZ005-013-024-025-222330-
LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
623 PM EDT TUE JUN 22 2010
...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WILL AFFECT EAST
CENTRAL WAYNE...EASTERN MINGO...LOGAN AND SOUTHWESTERN LINCOLN
COUNTIES...
AT 620 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHEAST
OF WAYNE...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR HARTS AROUND 630 PM...CHAPMANVILLE AROUND 645
PM...WEST LOGAN AROUND 700 PM...SWITZER AROUND 715 PM AND MALLORY
AROUND 730 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3762 8199 3803 8230 3816 8222 3801 8196
3798 8198 3797 8196 3795 8186 3789 8176
3786 8178 3781 8172 3783 8168 3778 8168
3776 8176 3771 8172
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 PM EDT TUE JUN 22 2010
VAZ003-004-WVZ024-033-034-230030-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-MINGO WV-WYOMING WV-
703 PM EDT TUE JUN 22 2010
...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT
BUCHANAN...DICKENSON...MCDOWELL...SOUTHEASTERN MINGO AND SOUTHERN
WYOMING COUNTIES...
AT 700 PM EDT...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WERE ALONG
A LINE FROM 17 MILES SOUTH OF LOGAN TO 12 MILES NORTH OF GRUNDY TO 6
MILES NORTHWEST OF CLINTWOOD...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR GILBERT CREEK...BIG ROCK...AND BREAKS
INTERSTATE PARK AROUND 710 PM...PANTHER...JOHN FLANNAGAN LAKE...
HURLEY...AND CLINTWOOD AROUND 720 PM...HANOVER...ROSEANN AND MCCLURE
AROUND 730 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3703 8250 3713 8255 3721 8255 3726 8236
3753 8197 3752 8201 3752 8203 3755 8210
3764 8198 3742 8129 3721 8154 3720 8167
3724 8174 3718 8178 3714 8188 3712 8200
3705 8204 3703 8220 3696 8235
13SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 734 PM EDT TUE JUN 22 2010 WVZ024-025-033-034-230045- LOGAN WV-MCDOWELL WV-MINGO WV-WYOMING WV- 734 PM EDT TUE JUN 22 2010 ...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WILL AFFECT EASTERN MCDOWELL...SOUTHEASTERN LOGAN...SOUTHEASTERN MINGO AND WESTERN WYOMING COUNTIES... AT 730 PM EDT...A STRONG THUNDERSTORM WITH HAEAVY DOWNPOURS WAS LOCATED 8 MILES SOUTHEAST OF LOGAN...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR COAL MOUNTAIN AROUND 745 PM...CLEAR FORK AROUND 800 PM...BAILEYSVILLE AROUND 815 PM...DAVY AROUND 830 PM AND WELCH AROUND 845 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3742 8137 3727 8165 3776 8199 3786 8180 13
The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down onto roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237166.